Home Current Issue Previous Issues Published Ahead-of-Print Collections For Authors Journal Info
Skip Navigation LinksHome > January 28, 2005 - Volume 19 - Issue 2 > Incidence and risk factors for rash in Thai patients randomi...
AIDS:
Epidemiology and Social

Incidence and risk factors for rash in Thai patients randomized to regimens with nevirapine, efavirenz or both drugs

Ananworanich, Jintanata; Moor, Zewlana; Siangphoe, Umaporna; Chan, Jasona; Cardiello, Petera; Duncombe, Chrisa; Phanuphak, Praphana,b; Ruxrungtham, Kiata,b; Lange, Joepa,c; Cooper, David Aa

Collapse Box

Abstract

Objective: To determine the incidence and risk factors for rash in Thai patients taking four different non-nucleoside reverse transcriptase inhibitor (NNRTI)-based regimens.

Methods: HIV-positive, antiretroviral-naive patients enrolled in the 2NN study in Thailand and followed for at least 1 week were included. Patients were randomized to efavirenz (EFV) 600 mg once daily (OD) versus nevirapine (NVP) 200 mg twice daily (BD) versus NVP 400 mg OD versus NVP 400 mg OD + EFV 800 mg OD with stavudine/lamivudine.

Results: Of 202 patients, 95 (47%) and 69 (34.2%) developed a rash from all reasons and from NNRTI, respectively. For NNRTI-related rash the incidences were EFV (20%), NVP BD (21%), NVP OD (38%) and NVP + EFV (67%). The proportions of patients with grade I, II and III within the four treatment arms are as follows: EFV, 4.3, 13 and 2.9%; NVP BD, 2.3, 15.9 and 2.3%; NVP OD, 12.8, 19.1 and 6.4%; and NVP + EFV, 11.9, 47.6 and 7.1%. Multivariate analyses showed females with CD4 cell count ≥250 × 106 cells/l, high body mass index (>21.3 kg/m2), and a rise in CD4 (≥53 × 106 cells/l) and alanine aminotransferase (ALT) (≥34 U/l) at week 4 to be risk factors for rash.

Conclusions: Thai patients had a high incidence of NNRTI-related rash when treated with NVP + EFV or NVP OD. NVP if used BD had the same rash incidence as EFV for rash of all grades. Females, and persons with earlier HIV disease or with a large rise in CD4+ cell count after starting therapy are at greater risk for NNRTI-related rash

© 2005 Lippincott Williams & Wilkins, Inc.

Login

Search for Similar Articles
You may search for similar articles that contain these same keywords or you may modify the keyword list to augment your search.